Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Goodland, KS

August 8, 2020Cheyenne County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 8, 2020, 7:23 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 7:23 PM CDT (00:23 UTC)
Expired
Aug 8, 2020, 10:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4577 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WGUS53 KGLD 090023
FFWGLD
KSC023-090330-
/O.NEW.KGLD.FF.W.0026.200809T0023Z-200809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
723 PM CDT Sat Aug 8 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Cheyenne County in northwestern Kansas...

* Until 1030 PM CDT.

* At 723 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4000 10141 3975 10141 3966 10154 3966 10166
      3983 10170 4000 10170

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Lundquist
2 follow-up statements
438 
WGUS73 KGLD 090125
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
825 PM CDT Sat Aug 8 2020

KSC023-090330-
/O.CON.KGLD.FF.W.0026.000000T0000Z-200809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
825 PM CDT Sat Aug 8 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
EASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 825 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Bird City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4000 10141 3975 10141 3966 10154 3966 10166
      3983 10170 4000 10170

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
535 
WGUS73 KGLD 090321
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1021 PM CDT Sat Aug 8 2020

KSC023-090330-
/O.EXP.KGLD.FF.W.0026.000000T0000Z-200809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
1021 PM CDT Sat Aug 8 2020

...THE FLASH FLOOD WARNING FOR EASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 1030 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4000 10141 3975 10141 3966 10154 3966 10166
      3983 10170 4000 10170

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:38 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 8, 6:38 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Sat Aug 8 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 115 PM MDT Sat Aug 8 2020

Tonight...thunderstorms are expected to initiate around 21z or 22z
along a wind shift line extending from Haigler Nebraska south-
southwest to Cheyenne Wells Colorado. By 00z thunderstorm activity
is expected to spread east and northeast toward a Trenton to Leoti
line then slowly decrease in coverage through about 03z. Dry weather
is expected after midnight. Current DCAPE values are around 1800
J/KG. With cloud bases around 13K ft profile appears favorable for
outflow/downburst winds to around 70 mph to be the primary threat.
Hail to an inch or so in diameter is also possible. Low temperatures
are expected to range from 60 to 69 degrees.

Sunday...another weather disturbance moves across the area from the
west during the afternoon and evening hours supporting slight chance
to low chance pops for thunderstorms. A little better jet dynamics
with this one which could support later forecasts increasing
confidence of storms. High temperatures are expected to be in the 95
to 100 degree range, heat index values around 102 degrees expected
from Oberlin to Hill City east. Low temperatures are expected to
range from the mid 50s to around 60 in far eastern Colorado, low to
upper 60s elsewhere.

Monday...some cooler air moves into the area with east to northeast
winds of 10 to 15 mph. High temperatures look to be below normal in
the low 80s to around 90. Low temperatures similar to Sunday night
with upper 50s west to mid 60s east. Im not terribly excited about
slight chance pops for thunderstorms in the afternoon as overall 850-
500mb layer is rather dry. There is some moisture below 700mb which
should be enough to at least support a mention so will keep it for
now. We currently have slight chance and chance pops for
thunderstorms during the night despite the GFS/ECMWF showing the 850-
500mb layer remaining pretty dry. Wont make too many changes to
precip forecast at this time.

Tuesday...there is some agreement on another weather disturbance
moving into the west/northwest portion of the area during the
afternoon under westerly flow aloft. Slight chance pops look good
for now. High temperatures return to near normal levels in the low
90s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 1259 PM MDT Sat Aug 8 2020

For the extended period, the main focus for the region centers on
the upper ridge south of the CWA for at least the first portion of
the extended, with models amplifying the ridge into the
Rockies/Plains regions for the latter portion. This is going to give
the CWA zonal(westerly) flow aloft to start, with a shift to more
northwesterly as the week progresses.

Surface to 850 mb troughing along the western periphery of the
CWA/eastern Rockies, and a strong surface ridge set up from the
Mississippi Valley eastward is going to give the Tri State region a
broad southerly flow thru the period. The low level flow, combined
with the effects of the upper ridge placement/movement, will give
the entire area a continuance of above normal temperatures with
highs in the 90s, and low in the 60s mostly, as a few spots in NE
Colorado could see a few upper 50s midweek.

A few weak shortwaves/troughs are forecasted to move across the
northern periphery of the upper ridge during the evening hours(00z-
06z)and across the CWA, allowing for a low chance for
showers/thunder to develop. Stronger support for convection lies
farther north of the CWA, so slight chance/low chance pops(15-27%)
looks warranted at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM MDT Sat Aug 8 2020

VFR to possibly MVFR conditions are forecast for the TAFs. Main
impact will be the thunderstorms moving near/over KMCK. Confidence
of storms moving near the site is moderate. Am expecting storms to
continue to build northward along the dry line, however latest
data continues to show the storms slowly moving east as well over
KMCK. Due to this have included a tempo group for KMCK for the
first few hours of the TAF. Wind direction for both sites will
likely need to be adjusted after the storm activity is over.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JN
AVIATION...JTL
Hazardous weather outlook, Aug 8, 3:30 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Sat Aug 8 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Sat Aug 8 2020 /330 PM CDT Sat Aug 8 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Daytime high temperatures and heat index values will be around 100
degrees across the area along and east of U.S. Highway 83 this
afternoon.

Scattered strong to severe thunderstorms are expected along and east
of a line from Haigler Nebraska to Cheyenne Wells Colorado through
9 PM MDT (10 PM CDT). The primary threats with any storms will be
wind gusts to 70 mph and hail in excess of one inch in diameter.
Landspout tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Daytime high temperatures and heat index values around 100 degrees
are expected Sunday afternoon east of a line from McCook to Gove.

There is a marginal risk of severe thunderstorms Monday afternoon
and evening east of a line from Scott City to Norton, Kansas as a
cold front pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 8, 6:25 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             11 S WHEELER            39.60N 101.71W
08/08/2020  M0.70 INCH       CHEYENNE           KS   PUBLIC

&&

KAK
Local storm report, Aug 8, 6:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 NW BIRD CITY          39.81N 101.60W
08/08/2020  E1.75 INCH       CHEYENNE           KS   PUBLIC

            FACEBOOK PHOTO OF HAIL UP TO GOLF BALL,
            MIXED SIZES IN PHOTO.

&&

KAK
Local storm report, Aug 8, 7:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NNW HORACE            38.53N 101.83W
08/08/2020  E0.88 INCH       GREELEY            KS   PUBLIC

            ESTIMATED HAIL TO RANGE FROM DIME TO NICKEL
            SIZE.

&&
Special weather statement, Aug 8, 7:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
615 PM MDT Sat Aug 8 2020

KSZ001-002-NEZ079-080-090100-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
615 PM MDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...HITCHCOCK AND
EASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 700 PM MDT/800
PM CDT/...

At 614 PM MDT/714 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Stratton, or 15 miles east of
Benkelman, moving northeast at 10 mph.  Additional thunderstorms
were developing across portions of Cheyenne and Rawlins counties in
Kansas.

Penny size hail and wind gusts up to 55 mph are possible with these
storms.

Locations impacted include...
Atwood, Benkelman, Trenton, Bird City, Palisade, Stratton and
McDonald.

LAT...LON 4035 10155 4035 10086 3968 10102 3968 10177
TIME...MOT...LOC 0014Z 227DEG 8KT 4002 10124

Vincent
Local storm report, Aug 8, 7:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             HORACE                  38.48N 101.79W
08/08/2020  E1.00 INCH       GREELEY            KS   EMERGENCY MNGR

&&

KAK
Local storm report, Aug 8, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             TRIBUNE                 38.47N 101.75W
08/08/2020  E1.50 INCH       GREELEY            KS   PUBLIC

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins45 min
Aug 8, 7:29 PM CDTSevere Thunderstorm WarningGLDRawlins46 min
Aug 8, 7:43 PM CDTSpecial Weather StatementGLDGreeley47 min
Aug 8, 8:50 PM CDTSpecial Weather StatementGLDSheridan40 min
Aug 8, 9:22 PM CDTSpecial Weather StatementGLDGove23 min
Aug 9, 3:04 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 9, 3:26 PM CDTSpecial Weather StatementGLDSherman19 min
Aug 9, 3:49 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 9, 4:03 PM CDTSpecial Weather StatementGLDSherman42 min
Aug 9, 4:14 PM CDTSpecial Weather StatementGLDCheyenne46 min
Aug 9, 4:49 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace71 min
Aug 9, 4:58 PM CDTSpecial Weather StatementGLDCheyenne47 min
Aug 9, 5:40 PM CDTSpecial Weather StatementGLDWallace50 min
Aug 9, 5:55 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace95 min
Aug 9, 6:13 PM CDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace3 hr
Aug 9, 6:33 PM CDTSpecial Weather StatementGLDGreeley, Wichita57 min
Aug 9, 6:37 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita83 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.